Jump to content

Skade: stopped taking Celexa


Skade

Recommended Posts

First of all, so glad I found this forum. 😀

I've been on 10 mg of Celexa for 2.5-Ish Years. I was very glad in the beginning because I was having a lot of anxiety (menopause, aging parent). My GP didn’t seem too keen to put me on it, he did it because I asked him to.

 

Over last couple of years I’ve developed a few concerning symptoms that I believe are a direct result of the Celexa.

  • The number one symptom is tinnitus. I’ve had a mild form of tinnitus since forever. Since I started Celexa, the tinnitus has worsened to the point of driving me crazy (been to a specialist and tinnitus is incurable so basically have to live with the constant high pitched screaming in my head). Just found out via the inter web that Celexa is not a recommended drug for tinnitus sufferers. Hmmm.
  • Dizziness. I’m still able to function, drive, work, etc., but ANNOYING

 

So, I decided to go off Celexa about 2 weeks ago. Read all about tapering, so started by taking 9mg for about a week, then reduced to 5mg for 5 days. Things are going well, why not just stop all together? So, for the last 7 days I’ve been off of Celexa, and have only prayed for death 2 times!

 

My withdrawal symptoms so far seem to be physical in nature. No depression (wasn’t really depressed before, just anxious), and no more anxious than usual.

  • Flu like symptoms. Those are the times I think I am literally going to die. So happy that I didn’t die when I feel good two hours later. Then the symptoms hit me again. Ugg.
  • Dizziness. Oh joy. However, I was dizzy on the Celexa so I’m used to it..
  • Insomnia. Not prepared for that one. I averaged 7 hours before asleep but now I’m only getting 4.
  • Headaches
  • Brain zaps. Wow, these are amazing and awful
  • Tinnitis to the power of 10. I think my tinnitus has developed tinnitus!

 

i know I shouldn’t have gone cold turkey, but I’m just going to gut it out because the fact that a dependence on a drug would do this to my body terrifies me. There’s no way I could get one of those pills past my lips again.  I realize that I could have all these horrible physical symptoms for days, weeks or many months (I’ve read that everybody’s journey is different). I think I’m willing to do that (probably because as I’m writing this, the body pain is tolerable).

 

I've read that 5-htp can help for a while, so I bought a bottle and took my first dose tonight. I also took magnesium supplement and B vitamins. I’m also an intermittent faster (18:6), but I’m going to stop that until the flu symptoms cease. (I started the intermittent fasting to help lower my liver enzymes-don’t know if it did or did not as I’ve had no blood work done since idk when.)

 

I'm looking forward to learning from my fellow withdrawal-ers, and hoping I can contribute to help others as well.

Antidepressants:

  • Celexa, 10mg from Aug 2016 to Sep 20, 2018
  • Celexa, 5mg  from Sep 21 - 28, 2018
  • Celexa, 0 amount starting Sep 29, 2018

Supplements:

  • Fish Oil, since 2008
  • 5-htp, since Oct 10, 2018 (only going to take for 1 month)
  • Melatonin 
  • B vitamins

 

Link to comment
  • ChessieCat changed the title to Skade: stopped taking Celexa
  • Moderator Emeritus

Hi Skade and welcome to SA,

 

The only known way to reduce withdrawal symptoms is to reinstate the same drug you were taking.

 

25 minutes ago, Skade said:

I realize that I could have all these horrible physical symptoms for days, weeks or many months

 

From member experiences on this site, it can sometimes take years to recover from going off a drug too quickly.

 

I will tell you about what happened to me and it might help you to understand about these drugs.  When I reduced my dose of Pristiq from 100mg to 50mg I suffered extreme cog fog for 3 weeks and got to the point where I was unable to type.  Thankfully I found SA and they suggested increasing my dose.  I took extra Pristiq and about 4 hours later I was able to type again and the brain fog was lifting.  After stabilising I have been following SA's tapering protocol and have only experienced mild withdrawal symptoms.

 

On 8/31/2011 at 5:28 AM, Rhiannon said:

When we stop taking the drug, we have a brain that has designed itself so that it works in the presence of the drug; now it can't work properly without the drug because it's designed itself so that the drug is part of its chemistry and structure. It's like a plant that has grown on a trellis; you can't just yank out the trellis and expect the plant to be okay. When the drug is removed, the remodeling process has to take place in reverse. SO--it's not a matter of just getting the drug out of your system and moving on. If it were that simple, none of us would be here.

 

We become physiologically dependent on them, because our brain adapts to their presence.  When we take the drug away too quickly we get withdrawal symptoms.  Dr Joseph Glenmullen's WD Symptoms Checklist  Because you have only been off your drug a short time the option of reinstatement is your best bet.  Taking 5 htp may help but it would be much better not to take it and to take the drug you had been taking.  We can suggest a dose for you to try.  It is better to start with a small dose and increase if your symptoms are still bad than to risk taking too much.  When we experience withdrawal symptoms our nervous system can become sensitised so we need to be cautious about the dose.

 

The idea of reinstating isn't to get rid of withdrawal symptoms completely but to bring them to a bearable level.  After stabilising you can then tapering following SA's protocol.  Please read Post #1 of this topic:  About reinstating and stabilizing to reduce withdrawal symptoms

 

SA recommends tapering by no more than 10% of the previous dose followed by a hold of about 4 weeks which allows the brain to adapt to not getting as much of the drug.  This topic explains this method:  Why taper by 10% of my dosage?

 

Tips for tapering off Celexa (citalopram)

 

To help us out and give us a clear history of your drugs please create your drug signature:

  • details for last 2 years - dates, ALL drugs, doses
  • summary for older than 2 years - just years and drug/s

Account Settings – Create or Edit a signature

 

This is your own Introduction topic where you can ask questions and journal your progress.

 MISSION ACCOMPLISHED:    13 November 2021 -  0mg Pristiq      

Woohoo!!!  Finally off Pristiq   

ADs since ~1992:  25+ years - 1 unknown, Prozac (muscle weakness), Zoloft; citalopram (pooped out) CTed (very sick for 2.5 wks a few months after); Pristiq:  50mg 2012, 100mg beg 2013 (Serotonin Toxicity)  Tapering from Oct 2015 - 13 Nov 2021   LAST DOSE 0.0025mg

My full tapering program     My Intro (goes to my tapering graph)    My website

PLEASE NOTE:  I am not a medical professional.  I provide information and make suggestions.  Please DO NOT TAG me -thank you.

Link to comment
  • Moderator Emeritus

Do not take 5 htp and an antidepressant at the same time.  SA's discussion topic on it:  5-htp-5-hydroxytryptophan-and-l-tryptophan

 

 MISSION ACCOMPLISHED:    13 November 2021 -  0mg Pristiq      

Woohoo!!!  Finally off Pristiq   

ADs since ~1992:  25+ years - 1 unknown, Prozac (muscle weakness), Zoloft; citalopram (pooped out) CTed (very sick for 2.5 wks a few months after); Pristiq:  50mg 2012, 100mg beg 2013 (Serotonin Toxicity)  Tapering from Oct 2015 - 13 Nov 2021   LAST DOSE 0.0025mg

My full tapering program     My Intro (goes to my tapering graph)    My website

PLEASE NOTE:  I am not a medical professional.  I provide information and make suggestions.  Please DO NOT TAG me -thank you.

Link to comment

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy